Skip to main content

Heartburn medications are common and effective, but they pose risks

THE QUESTION

I have a new family doctor and she wants me to stop taking a drug called omeprazole, which I need to control my heartburn. I've been on this drug for years without any problems. Why should I stop it now?

THE ANSWER

Story continues below advertisement

Omeprazole, also known by the brand name Losec, is one in a class of medications called proton pump inhibitors – or PPIs. They are extremely effective in reducing the production of stomach acid, which can back up into the throat and cause that horrible feeling of heartburn.

In some respects, these drugs are too effective. They work so well that doctors often prescribe them before considering other ways to control heartburn, such as less powerful drugs or lifestyle changes.

PPIs are among the most commonly prescribed drugs in Canada, and many patients take them year after year. But a growing body of research has linked their prolonged use to numerous health problems, including an elevated risk for the following conditions:

  • Clostridium difficile (C. difficile), a gut infection that can be deadly;
  • pneumonia;
  • a hip fracture;
  • vitamin B12 deficiency;
  • low blood levels of the mineral magnesium, which may lead to muscle cramps, shaking and irregular heartbeats;
  • kidney damage.

The evidence comes from observational and retrospective studies that looked at people who started taking PPIs after these medications were approved by government health regulators in the mid-1990s, says Dr. Debbie Elman, the lead physician for the Academic Family Health Team at Sunnybrook Health Sciences Centre.

Although the studies don't prove the drugs cause these effects, some of the associations seem to make sense. For instance, stomach acid normally helps to kill germs that enter the body through the digestive system. Reducing acid production might be permitting C. difficile to thrive in the gut.

"When you have a class of medication that has now been associated with multiple risks, you have got to stop and think that there is something important going on," says Dr. Kimberly Wintemute, the primary care co-lead for Choosing Wisely Canada, an organization dedicated to reducing unnecessary medical tests, treatments and procedures.

In fact, in 2013, Health Canada issued a statement, reminding doctors that "PPIs should be prescribed at the lowest dose and shortest duration of therapy appropriate to the condition being treated."

Story continues below advertisement

Elman says some people may need to be on these drugs indefinitely. They are patients who have had a bleeding ulcer, are taking anti-inflammatory medications that irritate the stomach, or have a badly inflamed esophagus. For these patients, the benefits of reduced stomach acid exceed the potential risks of the PPIs.

Just about everybody else, however, should try to stop taking these drugs or lower the dosage, Wintemute says.

PPIs should be reduced gradually to avoid a "rebound effect" with the resumption of stomach acid production, says Annie Hui, a Sunnybrook pharmacist. The drug might be taken every other day, or the dose could be reduced over a period of time, she explains.

If the heartburn persists, a patient could try some other medical remedies. Antacid tablets, such as Tums and Rolaids, may help to "neutralize" the acid.

As well, doctors can prescribe a type of drug known as a histamine-2 receptor antagonist (H2 blocker), which reduces the production of stomach acid. The H2 blockers aren't quite as effective as the PPIs at curbing acid output. But on the upside, they aren't associated with the health risks linked to PPIs.

Lifestyle changes may also alleviate relatively mild cases of heartburn. Severe cases are known as gastroesophageal reflux disease or GERD. Heartburn is basically caused by a weakened circular muscle (a sphincter) located at the point where the stomach connects to the esophagus. When this sphincter can't properly contract and remain shut, the contents of the stomach – including digestive juices – can back up into the throat, causing a burning sensation in the chest. The symptoms tend to get worse when patients lie down to sleep.

Story continues below advertisement

The following strategies might help ease those symptoms:

  • Don’t lie down right after eating and try to avoid having a big meal late at night. Elevate the head of the bed.
  • Certain foods and beverages – such as chocolate, citrus fruits, coffee and alcohol – can make symptoms worse. Determine your triggers and do your best to consume them sparingly.
  • Smoking and excess weight can also contribute to GERD. So, if you have heartburn, that’s one more reason to try to butt out and maintain a healthy weight.

Wintemute says she understands why patients might be reluctant to stop taking PPIs – especially when heartburn symptoms may initially get worse as they try to quit. But if these drugs really aren't necessary, their continued use may be putting you at needless risk for numerous health problems down the road. So, it's wise to consider other ways to control heartburn.

Paul Taylor is a patient navigation adviser at Sunnybrook Health Sciences Centre. He is a former health editor of The Globe and Mail. You can find him on Twitter @epaultaylor and online at Sunnybrook's Your Health Matters.

Report an error
Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Discussion loading ...

Cannabis pro newsletter